Alert archive / New Mexico / High Wind Watches in 2013

High Wind Watch 5, NWS Albuquerque, NM

April 13, 2013

NWS Albuquerque, NM issued this high wind watch at Apr 13, 2013, 4:34 AM MDT. It took effect at Apr 14, 2013, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 13, 2013, 4:34 AM MDT (10:34 UTC)
In effect from
Apr 14, 2013, 6:00 AM MDT
Expired
Apr 13, 2013, 2:56 PM MDT
In force
Issued by
NWS Albuquerque, NM

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Apr 13, 3:38 AM MDT, 56 minutes earlier.

Area forecast discussion, Apr 13, 3:38 AM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
338 AM MDT SAT APR 13 2013

.DISCUSSION...

...EXTENDED PERIOD OF DRY AND WINDY CONDITIONS EXPECTED SUNDAY
THROUGH TUESDAY...

BAGGY TROUGH WILL CONTINUE TO DRIFT SOUTH OF NEW MEXICO TODAY
WHILE SHORT WAVE ENERGY PASSES NORTHEAST OF THE STATE. AN UPTICK
IN WESTERLY WINDS ALOFT ALONG WITH A LEE SIDE SURFACE TROUGH WILL
SPELL BREEZY TO WINDY CONDITIONS...MOSTLY IN THE NORTHEASTERN PART
OF THE STATE. MID LEVEL DRYING IS STILL ADVERTISED BY THE
MODELS...PERHAPS A BIT MORE THAN 24 HOURS AGO. THIS WILL LIMIT THE
SHOWER/TSTORM COVERAGE TODAY...AND SHIFT THE FOCUS MORE TO THE
CENTRAL MOUNTAIN CHAIN EASTWARD. HAVE PUT SOME DRY STORM AND
SPRINKLES IN THE FORECAST FOR TODAY WITH VERY ISOLATED COVERAGE
AND LOW PROBABILITIES FOR MEASURABLE PRECIP GIVEN DRY BOUNDARY
LAYER AND INVERTED V SOUNDINGS.

TONIGHT...THE MODELS ARE QUICKLY RAMPING UP THE BELT OF WESTERLIES
OVER NORTHERN NM AND CO. AS MUCH AS 50-60 KT OF FLOW IS DEPICTED
ALONG AND TO THE LEE OF THE NORTHERN MOUNTAINS...PARTICULARLY THE
SANGRES. THIS MID LEVEL JET WILL STAY FAIRLY STRONG THROUGH THE
NEXT FEW DAYS AS ONE LOW WORKS INTO THE NORTHERN GREAT PLAINS AND
ANOTHER HUSKY TROUGH IS CARVED OUT OVER THE GREAT BASIN IN ITS
WAKE. HAVE OPTED TO HOIST A HIGH WIND WATCH FOR THE SANGRES AND A
FEW ADJACENT HIGHLAND ZONES WHERE CONFIDENCE IS HIGHEST. THIS WILL
START EARLY SUNDAY AND RUN THROUGH THE DAYTIME. OTHERWISE EXPECT
MOSTLY DRY CONDITIONS. TEMPERATURES WILL RISE A FEW DEGREES IN
THE EAST SUNDAY AFTERNOON DUE TO DOWNSLOPING...AND ALL ZONES
SHOULD BE AT OR SLIGHTLY ABOVE CLIMATOLOGY.

A WEAK BACK DOOR FRONT WILL SNEAK TOWARD THE NORTHEAST CORNER OF
THE STATE SUNDAY NIGHT...BUT THE SURFACE LOW WILL STAND ITS
GROUND...NOT LETTING THE BOUNDARY ADVANCE VERY FAR. ANOTHER WINDY
DAY IS IN STORE FOR MONDAY...LIKELY THE WINDIEST DAY OF THE
UPCOMING STRETCH. SURFACE LOW BOTTOMS OUT NEAR THE NORTHEAST
CORNER OF NM AT 993 MB...AND PLENTY OF STIFF FLOW IN THE H7-H5
LAYER WILL BE EASILY MIXED TOWARD THE SURFACE. TEMEPRATUERES WILL
CHANGE LITTLE FROM SUNDAY...AS WILL POPS...JUST VERY ISOLATED IN
THE NORTHERN MOUNTAINS. SEE FIRE WX DISCUSSION BELOW FOR DETAILS
ON SUNDAY AND MONDAY DRYING AND WATCH ISSUANCE.

BY TUESDAY THE SURFACE LOW DOES APPEAR TO RETROGRADE WESTWARD SOME
AS IT EXPANDS OVER A LARGER AREA OF NM. THIS SHOULD ALLOW THE
NORTHEASTERN QUADRANT OF THE STATE TO OBSERVE A BETTER BACK DOOR
FRONTAL INTRUSION WHILE 30-50 KT WINDS IN THE H7-H5 LAYER CONTINUE
TO OVERLAY THE STATE. THE POSITION OF THE SURFACE LOW WILL PULL
THE WINDIEST AREAS FARTHER SOUTHWEST ON TUESDAY...AND LITTLE
PROSPECTS FOR PRECIPITATION WILL CONTINUE TO BE THE STORY...EVEN
IN THE NORTHEAST WHERE SOME MODEST BOUNDARY LAYER MOISTURE WILL
SEEP IN.

TUESDAY NIGHT AND WEDNESDAY WILL BE THE BEST WINDOW OF OPPORTUNITY
FOR PRECIPITATION AS THE SYNOPTIC COLD POOL ALOFT FINALLY
OVERTAKES THE NORTHERN TWO THIRDS OF NM. MUCH COLDER TEMPERATURES
WILL ALLOW FOR SOME SNOW IN NORTHERN ZONES. MODELS SEEMINGLY INCH
THIS SYSTEM FATHER SOUTH EACH RUN...WHICH WOULD BE BENEFICIAL AS
THE MID LEVEL DRY SLOT WILL NOT ALLOW ANY PRECIP OUTSIDE THE
ACTUAL CORE OF THE SYSTEM/COLD POOL ALOFT.

52

&&

.FIRE WEATHER...

..RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR THE
NORTHEAST HIGHLANDS AND PLAINS...

...FIRE WEATHER WATCH FOR SUNDAY AFTERNOON AND EARLY EVENING FOR
ALL BUT THE NORTH CENTRAL MOUNTAINS...

...FIRE WEATHER WATCH FOR MONDAY AFTERNOON AND EARLY EVENING FOR
THE CENTRAL MOUNTAIN CHAIN EASTWARD...THE MIDDLE RIO GRANDE VALLEY
AND WEST CENTRAL HIGHLANDS...

ANOTHER SURFACE BOUNDARY DROPPED INTO THE EASTERN PLAINS FRIDAY
EVENING...AND COMBINED WITH THE SOUTHWARD SAGGING UPPER
TROUGH...KICKED OFF SOME SPOTTY SHOWERS OVER THE NORTHEAST AND EAST
CENTRAL PLAINS. NOT MUCH WETTING PRECIPITATION NOTED HOWEVER WITH
THIS ACTIVITY. THE SLIGHT INCREASE IN DEWPOINTS ASSOCIATED WITH THE
BOUNDARY TO BE NEGATED LATER THIS AFTERNOON AS WINDS ALOFT
STRENGTHEN AND SFC LEE TROUGH DEVELOPS. MODELS NOW INDICATE THE
SPOTTY CRITICAL CONDITIONS EXPECTED OVER THE NORTHEAST HIGHLANDS AND
PLAINS 24 HOURS AGO FOR THIS AFTERNOON WILL BE MORE WIDESPREAD...SO
HAVE GONE AHEAD AND ISSUED A RED FLAG WARNING FOR THAT PART OF THE
FORECAST AREA. ENOUGH MOISTURE AND INSTAB FOR ISOLD MAINLY DRY
SHOWERS/STORMS TO DEVELOP DURING THE AFTERNOON OVER THE HIGHER
TERRAIN AND EASTERN PLAINS WHILE SOME HIGHER DEWPOINTS LINGER IN THE
EAST CENTRAL/SOUTHEAST CLOSER TO THE TX BORDER. VENTILATION
EXCELLENT TODAY AS TEMPERATURES WARM TO A FEW DEGREES ABOVE AVERAGE
FOR MID APRIL.

WIDESPREAD CRITICAL CONDITIONS STILL ON TRACK FOR SUNDAY AND MONDAY.
RH RECOVERIES TONIGHT TO BE ONLY FAIR TO POOR OVER THE RGV...CENTRAL
AND NE HIGHLANDS AS WELL AS IN SOME OF THE WESTERN VALLEYS. MODELS
REALLY CRANK UP THE WINDS ALOFT TONIGHT NORTH OF INTERSTATE 40 AND
POTENTIAL EXISTS FOR GUSTS OF 55 TO 65 MPH OVER THE RIDGETOPS AND
EAST SLOPES OF THE SANGRE DE CRISTO MTS LATE TONIGHT AND INTO SUNDAY
MORNING. THESE STRONGER WINDS THEN SAG SOUTH INTO THE SOUTHERN
SANGRES AND OVER THE CENTRAL HIGHLANDS SUNDAY MIDDAY. SOME HIGHER
RH/S FORECAST IN THE NORTHWEST PLATEAU AND NORTH CENTRAL WHERE A FEW
SHOWERS ARE POSSIBLE...AND MAY MAKE FOR LESS THAN CRITICAL
CONDITIONS SUNDAY AFTERNOON THERE BUT WINDS HAVE INCREASED AND RH
DECREASED FOR ZONE 109 SO HAVE ADDED THEM TO THE WATCH. SINGLE DIGIT
RH IS MOST LIKELY OVER THE MIDDLE RGV...CENTRAL HIGHLANDS AND PLAINS
SUNDAY AFTERNOON. FORECAST HAINES VALUES REMAIN ONLY MODERATE
THOUGH.

ANOTHER SURFACE BOUNDARY SAGS INTO THE NORTHEAST PLAINS SUNDAY
NIGHT...BUT BACKS OUT MONDAY. RH RECOVERIES SUNDAY NIGHT REMAIN POOR
TO FAIR OVER MUCH OF THE AREA SOUTH OF INTERSTATE 40 AND NORTHWEST
INTO THE NORTHWEST PLATEAU. HAVE DECIDED TO HOIST A WATCH FOR THE
WEST CENTRAL HIGHLANDS AND NE OVER THE NORTHEAST AND EAST CENTRAL
PLAINS FOR MONDAY.

ON TUESDAY MODEL DIFFERENCES BECOME MORE APPARENT WITH THE LOCATION
OF THE SURFACE FRONT IN THE EASTERN PLAINS. CRITICAL CONDITIONS
COULD FAVOR THE WEST CENTRAL...RGV AND CENTRAL TO NE HIGHLANDS AS
POPS INCREASE OVER THE NORTHERN TIER OF THE FORECAST AREA WHILE THE
LARGE AREA OF LOW PRESSURE ALOFT SINKS INTO THE GREAT BASIN AND
NORTHERN AZ. THIS SYSTEM EXITS NEW MEXICO WEDNESDAY INTO THURSDAY
WITH LINGERING GUSTY NORTHWEST WINDS AND CRATERING HUMIDITIES BUT
HIGH TEMPERATURES FALLING TO 10 TO 20 DEGREES BELOW AVERAGE.

&&

.AVIATION...
06Z TAF CYCLE
WEAK SFC BOUNDARY TO DROP SOUTH ACROSS EASTERN NEW MEXICO TONIGHT.
WEAK UPPER LVL LOW PRESSURE DISTURBANCE IN NW FLOW ALOFT WILL
CONTINUE TO PRODUCE A FEW -SHRA IN THE NORTHEAST THROUGH ABOUT 10Z.
ONLY TAF SITE WITH POTENTIAL FOR A BRIEF SHOWER IS KTCC...BUT ONLY
CARRYING VCSH UNTIL 08Z. A FEW MORE SHOWERS CENTRAL AND EAST SAT
PM AND EVE. BEST CHANCES FOR SEEING ANY RAIN WILL BE AT KLVS AND
KTCC. VFR WILL BE THE DOMINANT FLIGHT CATEGORY THROUGH THE NEXT 24
HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  70  45  68  44 /   0   0   0   0
DULCE...........................  64  33  61  34 /   5   5   5   5
CUBA............................  66  40  65  39 /   5   5   0   0
GALLUP..........................  69  46  67  46 /   5   5   0   0
EL MORRO........................  67  37  63  36 /   5   5   0   0
GRANTS..........................  70  44  69  42 /   5   5   0   0
QUEMADO.........................  67  41  68  36 /   5   5   0   0
GLENWOOD........................  76  42  72  40 /   0   0   0   0
CHAMA...........................  58  31  56  32 /  10   5   5  10
LOS ALAMOS......................  62  42  64  39 /  10   5   0   0
PECOS...........................  67  40  69  37 /  10   5   0   0
CERRO/QUESTA....................  62  34  61  31 /   5   5   5   5
RED RIVER.......................  54  32  52  31 /  10  10   5  10
ANGEL FIRE......................  57  36  57  32 /  10  10   5   5
TAOS............................  64  36  63  32 /   5   5   0   0
MORA............................  62  40  63  36 /  10  10   0   0
ESPANOLA........................  71  37  72  37 /   5   5   0   0
SANTA FE........................  68  41  69  39 /   5   5   0   0
SANTA FE AIRPORT................  71  40  72  39 /   5   5   0   0
ALBUQUERQUE FOOTHILLS...........  72  47  73  46 /   5   5   0   0
ALBUQUERQUE HEIGHTS.............  73  50  75  49 /   5   5   0   0
ALBUQUERQUE VALLEY..............  75  46  77  44 /   5   5   0   0
ALBUQUERQUE WEST MESA...........  75  47  77  47 /   5   5   0   0
LOS LUNAS.......................  76  48  79  46 /   5   5   0   0
RIO RANCHO......................  74  48  77  46 /   5   5   0   0
SOCORRO.........................  78  50  82  51 /   5   5   0   0
SANDIA PARK/CEDAR CREST.........  67  38  67  37 /  10  10   0   0
TIJERAS.........................  71  42  71  42 /  10  10   0   0
MORIARTY/ESTANCIA...............  73  38  74  36 /  10  10   0   0
CLINES CORNERS..................  69  40  68  40 /  10  10   0   0
GRAN QUIVIRA....................  70  44  73  44 /  10  10   0   0
CARRIZOZO.......................  73  45  76  45 /  10  10   0   0
RUIDOSO.........................  64  45  69  45 /  20  20   0   0
CAPULIN.........................  67  39  69  33 /  10  10   0   5
RATON...........................  69  39  71  35 /  10   5   0   5
SPRINGER........................  71  39  73  35 /  10  10   0   0
LAS VEGAS.......................  66  44  69  39 /  10  10   0   0
CLAYTON.........................  71  46  74  38 /  10  10   0   0
ROY.............................  69  44  73  36 /  10  10   0   0
CONCHAS.........................  77  49  80  45 /  10  10   0   0
SANTA ROSA......................  76  48  80  46 /  10  10   0   0
TUCUMCARI.......................  78  51  83  45 /  10  10   0   0
CLOVIS..........................  73  48  79  46 /  10  10   0   0
PORTALES........................  75  50  81  47 /  10  10   0   0
FORT SUMNER.....................  77  50  82  49 /  10  10   0   0
ROSWELL.........................  79  52  86  51 /  10  10   0   0
PICACHO.........................  74  49  80  50 /  20  20   0   0
ELK.............................  69  47  75  48 /  20  20   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES...NMZ101-103>109.

FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-106>109.

RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103-104.

HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE
FOLLOWING ZONES...NMZ512>515-523-529.

&&

52
Hazardous weather outlook, Apr 12, 5:26 AM MDT, 23 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MDT FRI APR 12 2013

NMZ501>540-131200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
526 AM MDT FRI APR 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONGER WINDS AND LOW HUMIDITY ARE EXPECTED TO SPREAD OVER MUCH
OF NORTHERN AND CENTRAL NEW MEXICO FROM SUNDAY THROUGH THE MIDDLE
OF NEXT WEEK. THIS WILL INDUCE CRITICAL FIRE WEATHER CONDITIONS
EACH AFTERNOON.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

52

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:36 AM MDTFire Weather WatchABQBernalillo, Catron, Harding, Sandoval, San Miguel, Socorro and 2 more24 hr
Apr 13, 4:36 AM MDTRed Flag WarningABQHarding, San Miguel, Union15 hr
Apr 13, 2:56 PM MDTRed Flag WarningABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more29 hr
Apr 13, 2:56 PM MDTHigh Wind WarningABQ29 hr
Apr 13, 2:56 PM MDTWind AdvisoryABQ29 hr

Nearby

High Wind Watches in New Mexico, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.